Oregon, 2008

High Wind in Oregon, December 27 to 28, 2008

December 27 to 28, 2008 · NWS PQR · 1 event in 1 county or zone

A strong Pacific winter storm system brought high winds to the coastal region northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific winter storm system brought high winds to the coastal region northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 8:15 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 27, 8:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
815 PM PST SAT DEC 27 2008

.SYNOPSIS...AFTER THE SYSTEM FROM FRIDAY NIGHT AND EARLIER TODAY HAD
MOVED THROUGH...ANOTHER STRONG PACIFIC WARM FRONT WAS ALREADY
BEGINNING TO MOVE INTO SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS
EVENING. THIS WARM FRONT WILL BRING INCREASING RAIN AND HIGHER
MOUNTAIN SNOWS...AND STRONG WIND TO THE OREGON COAST. THE DEVELOPING
AND DEEPENING SURFACE LOW WILL MOVE ONSHORE NEAR ASTORIA...AROUND 10Z
SUNDAY...WITH THE STRONGEST WINDS TO THE SOUTH OF THE LOW. THE
TRAILING COLD FRONT WILL THEN DRAG SOUTH THROUGH NORTHWEST OREGON ON
SUNDAY WITH RAIN DECREASING FROM THE NORTH. ANOTHER SYSTEM WILL
APPROACH LATE SUNDAY NIGHT AND MOVE ONSHORE MONDAY...POSSIBLY LIFTING
THE COLD FRONT BACK NORTH A BIT INTO THE SOUTHERN PART OF OUR
FORECAST AREA. HIGHER PRESSURE WILL THEN BUILD IN LATER MONDAY NIGHT
AND TUESDAY FOR DECREASING SHOWERS. ANOTHER VIGOROUS SYSTEM IS
EXPECTED TUESDAY NIGHT AND WEDNESDAY...WITH ANOTHER EVEN STRONGER
SYSTEM LATE IN THE WEEK FOR MORE WIND AND RAIN.
&&

.SHORT TERM...AFTER A BIT OF A LULL THIS AFTERNOON BETWEEN SYSTEMS...
THE NEXT WARM FRONT WAS ALREADY SPREADING INCREASING RAIN INTO
SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS EVENING. THE RAIN
SHOULD CONTINUE TO INCREASE OVERNIGHT...AND BE HEAVY AT TIMES ALONG
THE COAST AND OVER THE MOUNTAINS. THERE IS A DEVELOPING SURFACE LOW
WEST OF BUOY 5 AND NORTH OF BUOY 6...WHICH THE MODELS CONTINUE TO SAY
WILL MOVE ONSHORE NEAR ASTORIA AROUND 2 AM OR SO SUNDAY MORNING. IT
STILL LOOKS GOOD FOR HIGH WIND ALONG THE OREGON COAST SOUTH OF THE
LOW...A BIT STRONGER THAN THOSE FRIDAY NIGHT. HEADLAND GUSTS TO 70
MPH AND COASTAL CITY GUSTS CLOSE TO 60 MPH STILL LOOK REASONABLE.
WINDS WILL ALSO PICK UP DOWN THE WILLAMETTE VALLEY...WITH GUSTS TO AT
LEAST 35 MPH POSSIBLE...PERHAPS EVEN A TOUCH HIGHER. WINDS IN THE
KELSO AREA WILL BE TRICKY AS THEY ARE CLOSE TO THE TRACK OF THE
LOW...AND WINDS SOUTH OF THE TRACK WILL GUST TO 35 MPH OR SO...BUT TO
THE NORTH WILL BE LESS. THE ONLY OTHER ADJUSTMENT TO THE WINDS WAS TO
START THE HIGH WIND WARNING AT 10 PM INSTEAD OF MIDNIGHT BASED ON THE
00Z NAM12.

ONCE THE LOW MOVES INTO THE SOUTHWEST WASHINGTON INTERIOR SUNDAY
MORNING...THE COLD FRONT WILL THEN WORK ITS WAY SOUTH THROUGH THE
DAY. THE STEADY RAIN MAY LAST A COUPLE OF HOURS AFTER THE COLD
FRONTAL PASSAGE...THEN DECREASE FROM THE NORTH. HEAVY RAIN STILL
LOOKS LIKELY ALONG THE COAST AND OVER THE MOUNTAINS TONIGHT AND
SUNDAY MORNING...AND WILL KEEP THE FLOOD WATCH UP. HAVE ALSO EXPANDED
THE AREAL FLOOD ADVISORY FOR URBAN AREAS AND SMALL STREAMS THROUGH
SUNDAY MORNING FOR GENERALLY ALL BUT THE SOUTHEAST PART OF OUR AREA
DUE TO EXPECTED RAINFALL.

WILL ALSO CONTINUE THE WINTER STORM WARNING FOR THE HIGHER CASCADES
WITH THE SNOW LEVEL 4500 TO 5000 FEET OR SO. SNOW WILL LIKELY
DECREASE LATER SUNDAY.

THE MODELS...ESPECIALLY THE GFS...SHOW ANOTHER TROUGH SWINGING TOWARD
THE COAST LATER SUNDAY NIGHT AND MOVING THROUGH MONDAY. DETAILS
DIFFER ON THE DIFFERENT MODELS...BUT THERE IS SOME INTERACTION
POSSIBLE WITH THE FRONT TO OUR SOUTH THAT HAD MOVED THROUGH SUNDAY.
ONE WAY OR OTHER...THERE SHOULD BE SOME INCREASED PRECIPITATION LATER
SUNDAY NIGHT INTO MONDAY NIGHT WITH SNOW IN THE MOUNTAINS. SHOULD SEE
SOME WEAK HIGHER PRESSURE AND DECREASING SHOWERS BY TUESDAY. TOLLESON

.LONG TERM...MODELS SEEM TO BE FOCUSING ON A DECENT SYSTEM FOR MORE
VALLEY RAIN AND MOUNTAIN SNOW AND COASTAL WIND TUESDAY NIGHT AND
WEDNESDAY. WITH ANOTHER POSSIBLY STRONG SYSTEM THURSDAY NIGHT AND
FRIDAY. TOLLESON
&&

.AVIATION...GENERALLY VFR OVER THE INLAND VALLEYS AND MVFR TO IFR
OVER THE COAST AND LIKELY THE COAST RANGE AS WELL. NEXT SURGE OF
STEADIER PRECIPITATION MOVING ONSHORE AS OF 03Z. EXPECT CONDITIONS
INLAND TO GET WORSE THROUGH THE NIGHT. SHOULD SEE PLENTY OF LOW-END
MVFR AND IFR THROUGH AT LEAST 15Z OR SO. COASTAL SITES SHOULD REMAIN
IFR UNTIL MORNING. SOME IMPROVEMENT ANTICIPATED AFTER 18Z.

KPDX AND APPROACHES...VFR AT KPDX AND MOST SURROUNDING SITES.
HOWEVER...CONDITIONS WILL LOWER INTO THE LOW-END MVFR BY 06Z WITH
AREAS OF IFR. CONDITIONS SHOULD REACH LOW-END VFR BETWEEN 15Z AND 18Z
SUN AS JET STREAM LIFTS NORTH AND PRECIP DIMINISHES. WEISHAAR
&&

.MARINE...SURFACE LOW NEARING BUOY 005 AT 03Z WITH ABOUT A -3.0 MB
DROP IN THE PAST THREE HOURS. NAM MODEL SEEMS TO HAVE A GOOD HANDLE
ON THE LOW POSITION BASED ON SATELLITE TRENDS. EXPECT IT TO REACH
KAST AROUND 10Z. GALES STILL LOOK GOOD BEGINNING AT 06Z. THE SOUTH
WASHINGTON WATERS WILL HAVE WEAKER WIND SPEEDS WITH THE LOW MOVING
INLAND ALONG THE OREGON AND WASHINGTON BORDER. ANOTHER SHOT AT GALES
POSSIBLE LATE SUN NIGHT AS A COLD FRONT MOVES THROUGH THE WATERS.
THIS IS NOT IN THE GRIDS AS OF YET...BUT DO HAVE HIGH-END SMALL CRAFT
WIND FOR NOW. SEAS TO STAY 12 TO 15 FT THROUGH TUE. WEISHAAR
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER TO
          FLORENCE THROUGH THIS EVENING.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE SHOALWATER
          TO FLORENCE THROUGH THIS EVENING.
        GALE WARNING FROM CAPE SHOALWATER TO FLORENCE FROM THIS
          EVENING THROUGH SUN MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH SUN
          EVENING.
        HIGH WIND WARNING N AND CENTRAL OREGON COASTS FOR TONIGHT.
        WINTER STORM WARNING FOR THE S WA AND NORTH AND CENTRAL
          OREGON CASCADES THROUGH SUNDAY.
        FLOOD WATCH FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON
          THROUGH MONDAY.
        URBAN AND SMALL STREAM FLOOD ADVISORY COAST...COASTAL
          MOUNTAINS...INTERIOR VALLEYS FROM SALEM AREA NORTH...
          FOOTHILLS FROM SALEM NORTH...WESTERN COLUMBIA RIVER GORGE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 27, 5:37 AM PST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
537 AM PST SAT DEC 27 2008

ORZ011-013-WAZ019-281345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
537 AM PST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER STORM WARNING THROUGH SUNDAY FOR THE SOUTH WASHINGTON AND
NORTH AND CENTRAL OREGON CASCADES. STORM TOTAL OF TWO TO THREE
FEET OF NEW SNOW POSSIBLE BY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES

ORZ003>010-012-014-WAZ020>023-039-040-281345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
537 AM PST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING THIS MORNING FOR SMALL STREAMS AND URBAN AREAS
DUE TO RAIN COMBINED WITH SNOW MELT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT THROUGH MONDAY. RIVERS OF MOST CONCERN FOR
FLOODING LATER SUNDAY INTO MONDAY INCLUDE BUT ARE NOT LIMITED TO
THE MARYS RIVER...THE LUCKIAMUTE RIVER...AND POSSIBLY THE UPPER
TUALATIN RIVER AND THE PUDDING RIVER. SMALLER DRAINAGES SUCH AS
JOHNSON CREEK IN THE PORTLAND METRO AREA AND THE GRAYS RIVER IN
WAHKIAKUM COUNTY WASHINGTON ARE ALSO AT RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-281345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
537 AM PST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING THIS MORNING FOR SMALL STREAMS AND URBAN AREAS DUE
TO RAIN COMBINED WITH SNOW MELT.

HIGH WIND WATCH TONIGHT. STRONG SOUTH WINDS GUSTING TO 70 MPH
ALONG THE BEACHES AND HEADLANDS...AND 60 MPH ACROSS THE COASTAL
LOWLANDS ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS GUSTING TO 60 MPH ALONG THE BEACHES AND HEADLANDS
ARE LIKELY EARLY SUNDAY.

A FLOOD WATCH IS IN EFFECT THROUGH MONDAY. MAIN RIVERS OF CONCERN
AT THIS TIME ARE THE NEHALEM AND SILETZ RIVER. ALSO SMALLER STREAM
COULD POSE A FLOOD RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-281345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
537 AM PST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT THROUGH 9 AM THIS MORNING. GALE FORCE WINDS
EXPECTED TO RETURN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 27, 11:00 PM PST to December 28, 2:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

High wind gusts of 56 knots (64 mph) was reported along the central Oregon Coast.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144089.